CNS Drugs

, Volume 17, Issue 11, pp 781–791

Effect of Antiepileptic Drugs on Bodyweight

Overview and Clinical Implications for the Treatment of Epilepsy
Review Article

DOI: 10.2165/00023210-200317110-00002

Cite this article as:
Biton, V. CNS Drugs (2003) 17: 781. doi:10.2165/00023210-200317110-00002

Abstract

The potential of specific antiepileptic drugs (AEDs) to cause clinically significant changes in bodyweight is a key consideration in the management of epilepsy; changes in weight can pose health hazards, impair body image and self-esteem, and lead to noncompliance with therapy. This article reviews the data regarding the effects of conventional and newer AEDs on weight and discusses the clinical implications of these effects for the management of patients with epilepsy. The data demonstrate that AEDs can differ substantially in their effects on weight. Some, such as valproate and carbamazepine, increase weight; others, such as topiramate and felbamate, decrease it. Still others, such as lamotrigine, levetiracetam and phenytoin, are weight neutral.

Because most data regarding the effects of AEDs on weight are circumstantial, the incidence, magnitude and determinants of weight changes with AEDs remain poorly elucidated. Furthermore, little is known about the mechanisms of AED-induced changes in weight.

The importance of effects on weight in selecting an AED depends largely upon the individual patient’s needs and the risks and benefits of therapy for that patient. The most appropriate therapeutic choice is a weight-neutral medication unless circumstances dictate otherwise.

Copyright information

© Adis Data Information BV 2003

Authors and Affiliations

  1. 1.Arkansas Epilepsy ProgramLittle RockUSA